Alert archive / Hawaii / Wind Advisories in 2015

Wind Advisory 17, NWS Honolulu, HI

April 28, 2015Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Apr 28, 2015, 3:16 PM HST for Hawaii County, Kalawao County, Hawaii. It took effect at Apr 28, 2015, 6:00 PM HST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Apr 28, 2015, 3:16 PM HST (01:16 UTC)
In effect from
Apr 28, 2015, 6:00 PM HST
Expired
Apr 29, 2015, 5:46 PM HST
In force
24 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2015-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2015-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1249 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

410 
WWHW70 PHFO 290116
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
316 PM HST TUE APR 28 2015

...STRONG WINDS EXPECTED OVER EXPOSED AREAS OF MAUI COUNTY AND
THE BIG ISLAND...

HIZ015-016-018-019-025>027-291430-
/O.NEW.PHFO.WI.Y.0017.150429T0400Z-150430T0400Z/
LANAI MAUKA-KAHOOLAWE-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-
BIG ISLAND NORTH AND EAST-KOHALA-BIG ISLAND INTERIOR-
316 PM HST TUE APR 28 2015

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST
WEDNESDAY. 

* WINDS...NORTHEAST 25 TO 35 MPH WITH GUSTS OVER 50 MPH. MAIN
  AREAS FOR THE STRONGEST WINDS WILL BE OVER AND AROUND
  MOUNTAINOUS TERRAIN. LOCATIONS IN THE ADVISORY INCLUDE BUT ARE
  NOT LIMITED TO THE FOLLOWING LOCATIONS. ON THE BIG ISLAND...
  KAMUELA...KAWAIHAE...AND SADDLE ROAD. IN MAUI COUNTY...LANAI
  CITY...KAHULUI...MAALAEA...AND LAHAINA.

* TIMING...TONIGHT AND WEDNESDAY. 

* IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND 
  MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

MORRISON
3 follow-up statements
460 
WWHW70 PHFO 291320
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
320 AM HST WED APR 29 2015

...STRONG GUSTY WINDS CONTINUE OVER EXPOSED AREAS OF MAUI COUNTY
AND THE BIG ISLAND TODAY...

HIZ015-016-018-019-025>027-300230-
/O.CON.PHFO.WI.Y.0017.000000T0000Z-150430T0400Z/
LANAI MAUKA-KAHOOLAWE-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-
BIG ISLAND NORTH AND EAST-KOHALA-BIG ISLAND INTERIOR-
320 AM HST WED APR 29 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* WINDS...NORTHEAST 25 TO 35 MPH WITH GUSTS OVER 50 MPH. MAIN 
  AREAS FOR THE STRONGEST WINDS WILL BE OVER AND AROUND 
  MOUNTAINOUS TERRAIN. LOCATIONS IN THE ADVISORY INCLUDE BUT ARE 
  NOT LIMITED TO THE FOLLOWING LOCATIONS. ON THE BIG ISLAND... 
  KAMUELA...KAWAIHAE...AND SADDLE ROAD. IN MAUI COUNTY...LANAI 
  CITY...KAHULUI...MAALAEA...AND LAHAINA. 

* TIMING...THROUGH 6 PM HST THIS EVENING.

* IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND 
  MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$
760 
WWHW70 PHFO 300141
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
341 PM HST WED APR 29 2015

...STRONG WINDS CONTINUE OVER EXPOSED AREAS OF MAUI COUNTY AND
THE BIG ISLAND THIS AFTERNOON...

HIZ015-016-018-019-025>027-300400-
/O.CON.PHFO.WI.Y.0017.000000T0000Z-150430T0400Z/
LANAI MAUKA-KAHOOLAWE-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-
BIG ISLAND NORTH AND EAST-KOHALA-BIG ISLAND INTERIOR-
341 PM HST WED APR 29 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* WINDS...NORTHEAST 25 TO 35 MPH WITH LOCALIZED GUSTS OVER 50 MPH.
  MAIN AREAS FOR THE STRONGEST WINDS WILL BE OVER AND AROUND
  MOUNTAINOUS TERRAIN. LOCATIONS IN THE ADVISORY INCLUDE BUT ARE
  NOT LIMITED TO THE FOLLOWING LOCATIONS. ON THE BIG ISLAND...
  WAIMEA...KAWAIHAE...AND SADDLE ROAD. IN MAUI COUNTY...LANAI
  CITY...KAHULUI...MAALAEA...AND LAHAINA.

* TIMING...THROUGH 6 PM HST THIS EVENING.

* IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND 
  MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$
969 
WWHW70 PHFO 300346
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
546 PM HST WED APR 29 2015

HIZ015-016-018-019-025>027-300500-
/O.CAN.PHFO.WI.Y.0017.000000T0000Z-150430T0400Z/
LANAI MAUKA-KAHOOLAWE-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-
BIG ISLAND NORTH AND EAST-KOHALA-BIG ISLAND INTERIOR-
546 PM HST WED APR 29 2015

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DIMINISHED BELOW ADVISORY LEVELS...AND THE WIND
ADVISORY HAS BEEN CANCELLED. HOWEVER...WINDS WILL REMAIN BREEZY
AND GUSTY THROUGH THURSDAY.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Apr 28, 10:05 AM HST, 5 hours 11 minutes earlier.

Area forecast discussion, Apr 28, 10:05 AM HST, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1005 AM HST TUE APR 28 2015

.SYNOPSIS...
A STRONG HIGH PRESSURE NORTH OF THE ISLANDS COUPLED WITH AN OLD
FRONTAL BOUNDARY WILL BRING GUSTY TRADE WINDS TO THE ISLANDS. THE
TRADES WILL EASE THURSDAY TO MODERATE LEVELS AND PERSIST INTO THE
WEEKEND. SHOWERS WILL FAVOR THE WINDWARD AND MOUNTAIN AREAS OF ALL
ISLANDS FOR THE REST OF THE WEEK WITH A SOME SHOWERS BLOWING OVER
LEEWARD LOCATIONS. THE LEEWARD BIG ISLAND WILL SEE A FEW SHOWERS
EACH AFTERNOON.

&&

.DISCUSSION...
STRONG HIGH PRESSURE PARKED DIRECTLY NORTH OF THE STATE IS
PROVIDING GUSTY TRADE WINDS ACROSS THE AREA. AN OLD FRONTAL
BOUNDARY CAUGHT UP IN THE TRADES BROUGHT SOAKING RAINS TO WINDWARD
AREAS OF THE SMALLER ISLANDS OVERNIGHT WITH A FOCUS ON OAHU THIS
EARLY MORNING. THIS ENHANCED MOISTURE IS PUSHING WESTWARD WITH THE
MIMIC PRECIPITABLE WATER ESTIMATES SHOWING DRIER AIR BEHIND THE
FRONTAL BOUNDARY MOVING IN UPSTREAM OF MAUI COUNTY AND THE BIG
ISLAND. THE WET TRADE WIND WEATHER WILL REMAIN OVER KAUAI AND OAHU
TODAY AS THE MOISTURE CONTINUES ITS WESTWARD TREK. THE DRY AIR
WILL INFILTRATE OAHU LATER TONIGHT WITH A DRYING TREND EXPECTED
AFTER MIDNIGHT. THE WET TRADES WILL LINGER OVER KAUAI THROUGH THE
NIGHT. EVEN WITH THE DRIER AIR PUSHING ACROSS THE ISLANDS...
WINDWARD AREAS WILL CONTINUE TO SEE SHOWERS... BUT RAINFALL TOTALS
WILL FALL.

THE PRESSURE GRADIENT WILL TIGHTEN A BIT FURTHER THIS AFTERNOON
AND TONIGHT BRINGING WIND SPEEDS NEAR ADVISORY LEVELS IN THE
WINDIER AREAS OF KOHALA... LANAI AND WEST MAUI. OTHER AREAS WILL
REMAIN WINDY THROUGH WEDNESDAY AS THE STRONG HIGH PRESSURE REMAINS
IN PLACE TO THE NORTH. THE HIGH WILL SLOWLY WEAKEN STARTING WEDNESDAY
NIGHT AND TRADE WINDS WILL DECREASE SLIGHTLY THURSDAY AND THEN
DROP TO MODERATE/FRESH LEVELS BY FRIDAY... AND CONTINUE INTO THE
WEEKEND.

AFTER THE CURRENT FRONTAL BOUNDARY SLIDES WEST TONIGHT... NORMAL
TRADE WIND SHOWERS WILL PREVAIL THROUGH THURSDAY. THE NEXT
BOUNDARY LOOKS TO REACH THE ISLANDS THURSDAY NIGHT WITH A WET
NIGHT AND FRIDAY MORNING EXPECTED.

&&

&&

.AVIATION...
FRESH TO LOCALLY STRONG NE TRADE WINDS WILL REMAIN OVER THE STATE THROUGH
THE PERIOD. STRONG SFC WINDS WITH SUSTAINED WINDS BETWEEN 20 AND 25
KT WITH HIGHER GUST ARE HIGHLY LIKELY OVER MOUNTAINS AND VALLEYS. A
FURTHER INCREASE IS EXPECTED WEDNESDAY AS THE HIGH TO THE NW TRACKS TO
THE E SLOWLY. AIRMET TANGO FOR LOW LEVEL TURB S THRU W OF THE
TERRAIN REMAINS POSTED.

THE ELEVATED TRADE WINDS HAVE PUSHED ENHANCED MOISTURE FROM A
DISSIPATED FRONT BACK TOWARDS THE ISLANDS...WITH THE GREATEST FOCUS
OVER KAUAI AND OAHU. N THRU E SECTIONS ON KAUAI AND
OAHU...INCLUDING PHLI...CAN EXPECT MVFR CIGS/VIS PERSISTING AT LEAST
INTO THE AFTERNOON. AIRMET SIERRA FOR MOUNTAIN OBSCURATION IS POSTED
FOR THE N AND E SECTIONS OF OAHU AND KAUAI. LEEWARD SECTIONS ON
THESE ISLANDS CAN EXPECT SHOWERS TO BLOW OVER...CREATING BRIEF
PERIODS OF LOWERED CIGS/VIS. THE TRADES WILL CONTINUE TO PUSH THE
ENHANCED MOISTURE WESTWARD...AND THE MAIN FOCUS OF THE MOISTURE WILL
TRANSFER OVER JUST KAUAI TONIGHT.

CONDITIONS HAVE IMPROVED OVER MAUI COUNTY THIS MORNING AND AIRMET
SIERRA FOR MOUNTAIN OBSCURATION HAS BEEN CANCELLED FOR N AND E
SECTIONS OF MAUI AND MOLOKAI. HOWEVER...CLOUDS AND SHOWERS WILL
STILL FAVOR N THRU E SECTIONS...AND MVFR CONDITIONS ARE POSSIBLE IN
PASSING SHOWERS. THE SAME APPLIES FOR THE BIG ISLAND.
OTHERWISE...VFR WILL PREVAIL.

&&

.MARINE...
SMALL CRAFT ADVISORY /SCA/ IS UP FOR ALL AREAS WITH A GALE
WARNING IN PLACE FOR THE ALENUIHAHA CHANNEL STARTING THIS EVENING
AND LASTING THROUGH WEDNESDAY AFTERNOON. SCA CONDITIONS WILL LAST
FOR MOST AREAS THROUGH WEDNESDAY NIGHT WITH SOME ZONES DROPPING
OUT OF THE SCA ON THURSDAY AS WINDS DIMINISH TO MODERATE/FRESH
LEVELS.

A NORTH SWELL CURRENTLY SHOWING 6 FEET 11 SECONDS AT THE WAIMEA
BUOY IS BRINGING WAVES TO 15 FT ALONG NORTH FACING SHORES WITH A HIGH
SURF ADVISORY IN PLACE FOR THOSE BEACHES. THE NORTH SWELL WILL BE
ON THE DECLINE THROUGH TODAY AND THE HSA WILL LIKELY BE CANCELLED
AT 4 PM. THE NORTH SWELL COMBINED WITH TRADE WIND SWELL IS BRINGING
ELEVATED SURF TO EAST FACING SHORES AND A HSA IS IN PLACE THROUGH
WEDNESDAY NIGHT WITH AN EXTENSION LIKELY AS THE STRONG TRADE WINDS
PERSIST.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 PM HST THIS EVENING FOR NIIHAU-KAUAI
LEEWARD-OAHU NORTH SHORE-MAUI CENTRAL VALLEY-BIG ISLAND NORTH
AND EAST.

HIGH SURF ADVISORY UNTIL 6 AM HST THURSDAY FOR KAUAI WINDWARD-
OAHU KOOLAU-OLOMANA-MOLOKAI-MAUI WINDWARD WEST-WINDWARD
HALEAKALA.

SMALL CRAFT ADVISORY UNTIL 6 AM HST THURSDAY FOR KAUAI NORTHWEST
WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL-
OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-KAIWI CHANNEL-MAUI
COUNTY WINDWARD WATERS-MAUI COUNTY LEEWARD WATERS-MAALAEA BAY-
PAILOLO CHANNEL-BIG ISLAND WINDWARD WATERS-BIG ISLAND LEEWARD
WATERS-BIG ISLAND SOUTHEAST WATERS.

GALE WARNING FROM 6 PM HST THIS EVENING THROUGH WEDNESDAY FOR
ALENUIHAHA CHANNEL.

SMALL CRAFT ADVISORY UNTIL 6 PM HST THIS EVENING FOR ALENUIHAHA
CHANNEL.

&&

MORRISON...DISCUSSION AND MARINE
EATON...AVIATION

Nearby

Wind Advisories in Hawaii, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.